Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 29, 2019, 6:18 PM EDT for Allegheny County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2019, 6:18 PM EDT (22:18 UTC)
- Expired
- May 29, 2019, 8:31 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Indiana County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 738 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.3
The text
As transmitted.
517
WGUS51 KPBZ 292218
FFWPBZ
PAC003-063-129-300115-
/O.NEW.KPBZ.FF.W.0009.190529T2218Z-190530T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
618 PM EDT Wed May 29 2019
The National Weather Service in Pittsburgh has issued a
* Flash Flood Warning for...
Southern Indiana County in west central Pennsylvania...
Southeastern Allegheny County in southwestern Pennsylvania...
Westmoreland County in southwestern Pennsylvania...
* Until 915 PM EDT.
* At 617 PM EDT, radar indicated heavy rain in the warned area.
FLASH FLOODING... Expected.
ESTIMATED RAINFALL... 1 to 2 inches.
ADDITIONAL RAINFALL...Up to 1 inch.
* Some locations that may experience flooding include...
Monroeville... Greensburg...
Jeannette... Latrobe...
Plum... Murrysville...
North Versailles... White Oak...
Irwin... McChesneytown-Loyalhanna...
Blairsville... Manor...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 53 and 57.
Pennsylvania Turnpike between mile markers 57 and 88, and between
mile markers 93 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4034 7901 4018 7913 4018 7914 4016 7915
4016 7916 4011 7919 4012 7921 4010 7923
4009 7925 4023 7982 4051 7973 4053 7890
$$2 follow-up statements
578
WGUS71 KPBZ 292338
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
738 PM EDT Wed May 29 2019
PAC003-063-129-300115-
/O.CON.KPBZ.FF.W.0009.000000T0000Z-190530T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Allegheny PA-Westmoreland PA-
738 PM EDT Wed May 29 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHERN INDIANA...SOUTHEASTERN ALLEGHENY AND WESTMORELAND
COUNTIES...
At 735 PM EDT, radar indicated heavy rain has moved out of the
warned area, however flash flooding is still expected due to
residual runoff.
FLASH FLOODING... Is occuring.
ESTIMATED RAINFALL... 1 to 2 inches.
Some locations that may experience flooding include...
Monroeville... Greensburg...
Jeannette... Latrobe...
Plum... Murrysville...
North Versailles... White Oak...
Irwin... McChesneytown-Loyalhanna...
Blairsville... Manor...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 53 and 57.
Pennsylvania Turnpike between mile markers 57 and 88, and between
mile markers 93 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown. Most flood fatalities occur in vehicles.
Please report flooding by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4034 7901 4018 7913 4018 7914 4016 7915
4016 7916 4011 7919 4012 7921 4010 7923
4009 7925 4023 7982 4051 7973 4053 7890
$$672
WGUS71 KPBZ 300031
FFSPBZ
Flash Flood Statement
National Weather Service Pittsburgh PA
831 PM EDT Wed May 29 2019
PAC003-063-129-300041-
/O.CAN.KPBZ.FF.W.0009.000000T0000Z-190530T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Allegheny PA-Westmoreland PA-
831 PM EDT Wed May 29 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN INDIANA...SOUTHEASTERN
ALLEGHENY AND WESTMORELAND COUNTIES IS CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4034 7901 4018 7913 4018 7914 4016 7915
4016 7916 4011 7919 4012 7921 4010 7923
4009 7925 4023 7982 4051 7973 4053 7890
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 5:16 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 29, 5:16 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
516 PM EDT Wed May 29 2019
.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through
Thursday, with strong storms and heavy rain possible. Dry weather
returns Friday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convective activity is expected to decrease in coverage and
intensity this evening with passage of shortwave support, although
at least scattered showers and storms will linger through the night.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Crossing surface low pressure and a shortwave aloft will bring
another round of showers and thunderstorm on Thursday. The severe
threat will be lessened by a lack of instability relative to today,
but ample moisture and lift could still provide a round of moderate
to heavy rain in areas that do not need it.
The stubborn southeast U.S. ridge will finally be flattened somewhat
by the aforementioned shortwave. The arrival of high pressure will
provide a break from the rain through Friday night, along with
cooler temperatures.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The next front will return rain chances over the weekend, with
cooler temperatures by Sunday. The first portion of next week
appears dry, with near or below normal temperatures under upper
troughing. The next chance of rain may arrive Wednesday with the
next low pressure system.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A weakening line of showers and storms will move east southeast
along a weak frontal boundary through this evening. Thereafter, MVFR
to LIFR conditions expected overnight for areas mainly along and
north of the stationary boundary due to bountiful moisture being
trapped underneath a low level inversion. The exact positioning of
the boundary remains uncertain, as well as the extent of restrictions
for impacted sites. Valley fog remains a possibility as well.
A more potent shortwave trough and its sfc cold front will spread
showers and thunderstorms across the entire area Thursday, which will
keep restrictions in for most sites.
.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 2 AM EDT Thursday for MDZ001.
OH...Flash Flood Watch until 2 AM EDT Thursday for OHZ039>041-048>050-
058-059.
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ013>016-020>023-
029-031-073>076.
WV...Flash Flood Watch until 2 AM EDT Thursday for WVZ001>004-012-021-
509>512.
&&Hazardous weather outlook, May 29, 12:59 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1259 PM EDT Wed May 29 2019 MDZ001-OHZ039>041-049-050-059-PAZ013>016-020>023-029-031-073>076- WVZ001>004-012-021-509>512-301700- Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Belmont- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston- 1259 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007>009-WVZ513-514-301700- Mercer-Venango-Forest-Western Tucker-Eastern Tucker- 1259 PM EDT Wed May 29 2019 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-058-301700- Coshocton-Guernsey- 1259 PM EDT Wed May 29 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ057-068-069-301700- Muskingum-Noble-Monroe- 1259 PM EDT Wed May 29 2019 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, May 29, 3:43 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM FLASH FLOOD EAST LIVERPOOL 40.63N 80.57W
05/29/2019 COLUMBIANA OH SOCIAL MEDIA
FLOODING ON IRISH RIDGE AND DRESDON ROADS CAUSING
CLOSURES
&&
EVENT NUMBER PBZ1902236
CLLocal storm report, May 29, 3:44 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND DMG GREENSBURG 40.31N 79.54W
05/29/2019 WESTMORELAND PA TRAINED SPOTTER
TREES DOWN
&&
EVENT NUMBER PBZ1902237
07Local storm report, May 29, 3:58 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 1 ENE SMATHERS 40.55N 79.18W
05/29/2019 INDIANA PA 911 CALL CENTER
TREES DOWN IN CENTER TOWNSHIP. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER PBZ1902238
CLLocal storm report, May 29, 4:36 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM HAIL 2 NNE DERRY 40.35N 79.28W
05/28/2019 E1.00 INCH WESTMORELAND PA PUBLIC
&&
EVENT NUMBER PBZ1902239
KRAMARLocal storm report, May 29, 4:55 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG 1 S ARONA 40.26N 79.66W
05/29/2019 WESTMORELAND PA PUBLIC
MULTIPLE TREES SNAPPED. OBSERVER REPORTED A SWATH OF
TREES DOWN ON THE HILLSIDE BEHIND HER HOUSE.
&&
EVENT NUMBER PBZ1902240
KRAMARLocal storm report, May 29, 4:58 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 5 E LATROBE 40.31N 79.29W
05/29/2019 WESTMORELAND PA 911 CALL CENTER
TREES DOWN
0419 PM TSTM WND DMG LIGONIER 40.24N 79.24W
05/29/2019 WESTMORELAND PA 911 CALL CENTER
TREES DOWN.
&&
EVENT NUMBER PBZ1902241
EVENT NUMBER PBZ1902242
07The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:01 PM EDT | Special Weather Statement | PBZ | Mercer | 29 min |
| May 28, 9:40 PM EDT | Special Weather Statement | PBZ | Westmoreland | 35 min |
| May 28, 10:07 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 23 min |
| May 28, 10:12 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 33 min |
| May 28, 11:15 PM EDT | Areal Flood Warning | PBZ | Beaver, Butler, Lawrence | 24 hr |
| May 28, 11:17 PM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 12 hr |
| May 29, 12:11 AM EDT | Special Weather Statement | PBZ | Beaver | 34 min |
| May 29, 12:46 AM EDT | Special Weather Statement | PBZ | Allegheny | 29 min |
| May 29, 1:00 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 45 min |
| May 29, 1:49 AM EDT | Special Weather Statement | PBZ | Westmoreland | 26 min |
| May 29, 3:37 AM EDT | Flash Flood Watch | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 5 more | 17 hr |
| May 29, 12:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 36 min |
| May 29, 1:25 PM EDT | Special Weather Statement | PBZ | Butler | 20 min |
| May 29, 1:52 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Westmoreland | 53 min |
| May 29, 2:05 PM EDT | Flash Flood Warning | PBZ | Beaver | 88 min |
| May 29, 2:05 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington, Westmoreland | 40 min |
| May 29, 2:14 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 46 min |
| May 29, 2:16 PM EDT | Flash Flood Warning | PBZ | Allegheny, Butler | 109 min |
| May 29, 2:20 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Indiana, Westmoreland | 40 min |
| May 29, 2:47 PM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana, Westmoreland | 107 min |
| May 29, 2:55 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 50 min |
| May 29, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 28 min |
| May 29, 3:02 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 16 min |
| May 29, 3:14 PM EDT | Areal Flood Advisory | PBZ | Indiana, Westmoreland | 2 hr |
| May 29, 3:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Indiana, Westmoreland | 42 min |
| May 29, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 38 min |
| May 29, 4:08 PM EDT | Areal Flood Advisory | PBZ | Westmoreland | 2 hr |
| May 29, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 24 min |
| May 29, 6:09 PM EDT | Flash Flood Warning | PBZ | Allegheny | 107 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.